Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 178, NWS Lincoln, IL

October 29, 1996Clark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1996, 7:20 PM CST for Clark County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 1996, 7:20 PM CST (01:20 UTC)
Expired
Oct 29, 1996, 8:15 PM CST
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clark County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 300121 RRA
SVRSPI
ILC023-033-159-300215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CST TUE OCT 29 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL ILLINOIS
 
   ...CLARK COUNTY
 
IN SOUTHEAST ILLINOIS
 
   ...CRAWFORD COUNTY...RICHLAND COUNTY
 
AT 720 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM DANVILLE TO FLORA. THESE STORMS WERE MOVING
TO THE NORTHEAST AT 45 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THESE
STORMS.
 
SOME LOCATIONS THAT WILL BE AFFECTED BY THE DAMAGING WINDS ARE
MARTINSVILLE...MARSHALL...ROBINSON AND OLNEY.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:14 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 29, 2:14 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST TUE OCT 29 1996

18Z SFC CHART SHOWED STRNGLY WRAPPED-UP 981MB LOW OVR NRN NEB MOVG TO
NE.  WRM FRTN HAS PUSHED THRU SPI AND PIA...AND WL SHORTLY PUSH THRU
RMNDR OF CWA BY ISSUANCE TIME.  BRKS INI CLDS HAVE SLIGHTLY INCRSD
INSTABILITY OVR MID MS VLY AS TEMPS INCRSD TO MID 70S.  DWPTS CONT TO
ADV INTO CWA...CLOSE TO MID 60S.  COLD FRNT LACKS GOOD SFC CONVRG AS
PUSHING ACRS MO...YET PSBLITY CONTS FOR SVR WX ACRS ERN IA AND NERN MO.
MDLS CONT STRNG DYNAMICS...W/ MAYBE TOO STRNG OF MID LVL WINDS TO ALLOW
GROWTH OF UPDRAFT.  BLV NEGATIVE COMPONENTS NOT ENUF TO RULE-OUT SVR
THREAT.

ALAS...THEY JUST ISSUED A TORNADO BOX TO INCLUDE LARGE PART OF CWA.

WNDS WL ALSO CONT TO INCRS AS TIGHTER GRAD APPCHS CWA.  DUE TO TIGHT
WRAP OF SYS...AND DIR OF MOVMNT...DRIER AIR WL QUICKLY FILTER INTO CWA
TON.  SKY SHLD BCM CLEAR AND STRNG WNDS WL CONT.  MDLS KEEP TIGHT GRAD
OVR CWA TON AND TOM...SO 25 TO 35 MPH WL CONT TON AND TOM.  W/ STRNG
WNDS TON...TEMPS WL NOT PLUMMENT AS MUCH.  CRNT FCST FOR TON LOOKS
GOOD.  STORMS WL CONT INTO ERN PARTS CWA TON SO HIGHER POPS WARRANTED
THERE.

PIA   47/53  80
SPI   48/56  80
DEC   49/56  80
CMI   52/56  83
SEIL  53/58  83

AUTEN

In the hours before

Special weather statement, Oct 29, 4:57 PM CST, 2 hours 23 minutes before
ILZ027-036-040-047-049-050-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CST TUE OCT 29 1996

...PART OF TORNADO WATCH FOR WESTERN ILLINOIS HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER
1102:

KNOX...FULTON...SCHUYLER...CASS...SCOTT...AND MORGAN.

THE THREAT OF SEVERE WEATHER HAS SHIFTED FURTHER EAST IN ILLINOIS...SO
THE WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

GEELHART
Special weather statement, Oct 29, 4:58 PM CST, 2 hours 22 minutes before
ILZ027-036-040-047-049-050-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CST TUE OCT 29 1996

...PART OF TORNADO WATCH FOR WESTERN ILLINOIS HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER
1102:

KNOX...FULTON...SCHUYLER...CASS...SCOTT...AND MORGAN.

THE THREAT OF SEVERE WEATHER HAS SHIFTED FURTHER EAST IN ILLINOIS...SO
THE WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

GEELHART
Special weather statement, Oct 29, 5:44 PM CST, 1 hour 36 minutes before
ILZ028>031-037-300015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CST TUE OCT 29 1996

...PART OF TORNADO WATCH FOR CENTRAL ILLINOIS HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER
1102:

MARSHALL...PEORIA...STARK...TAZEWELL...AND WOODFORD.

THE THREAT OF SEVERE WEATHER HAS SHIFTED FURTHER EAST IN ILLINOIS...SO
THE WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

GEELHART
Special weather statement, Oct 29, 6:06 PM CST, 1 hour 14 minutes before
ILZ038-041>043-048-051-052-300040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CST TUE OCT 29 1996

...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

THE THREAT FOR SEVERE THUNDERRSTORMS HAS ENDED ACROSS MCLEAN...MASON
...LOGAN...MENARD...SANGAMON...CHRISTIAN AND DEWITT COUNTIES.
THEREFORE...THE TORNADO WATCH HAS BEEN CANCELLED.

HIGH WINDS CAN STILL BE EXPECTED BEHIND THE THUNDERSTORMS WITH GUSTS
TO 50 MPH POSSIBLE.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 6:02 PM CSTSevere Thunderstorm WarningILXChampaign, Coles, Douglas58 min
Oct 29, 6:02 PM CSTSevere Thunderstorm WarningILXClay, Cumberland, Effingham58 min
Oct 29, 6:13 PM CSTSevere Thunderstorm WarningILXMoultrie, Piatt32 min
Oct 29, 6:13 PM CSTSevere Thunderstorm WarningILXShelby32 min
Oct 29, 6:48 PM CSTSevere Thunderstorm WarningILXClay, Effingham, Jasper57 min
Oct 29, 6:48 PM CSTSevere Thunderstorm WarningILXColes, Douglas, Edgar, Vermilion57 min
Oct 29, 6:48 PM CSTSevere Thunderstorm WarningILXCumberland57 min
Oct 29, 7:20 PM CSTSevere Thunderstorm WarningILXCrawford, Richland55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.